Colorado, 2018Flash Flood and Hail in Colorado, July 16, 2018
July 16, 2018 · NWS BOU · 5 events in 4 counties and zones
Severe thunderstorms brought large hail, strong winds and heavy rain to parts of Douglas, Logan, and Weld counties. The hail ranged in size from quarter to golf ball.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $5,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms brought large hail, strong winds and heavy rain to parts of Douglas, Logan, and Weld counties. The hail ranged in size from quarter to golf ball. Flash flooding also occurred near the Weston Pass burn scar in southwest Park County. The rain pushed mud, rock and debris down charred hillsides near Campground of the Rockies, south of Fairplay. The debris flow impacted Park County Road 22 and washed out a culvert under U.S. 285. The highway was closed for several days to replace a damaged culvert between Antero Junction and Fairplay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 2:15 PM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 16, 2:15 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
315 PM MDT Mon Jul 16 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 308 PM MDT Mon Jul 16 2018
Little change needed to the forecast. Weak convection will
continue across the mountains this afternoon while the plains will
be capped. A few storms may start to drift off the foothills and
Cheyenne Ridge/Monument Hill areas by late afternoon. Diurnal
convection should fade early this evening, though it's possible
the moisture/terrain interface over the plains ridges could
produce a stronger storm toward sunset. The real wildcard is
convection from the Black Hills which the models have consistently
driven towards the northeast corner of Colorado around midnight.
This looks like it should evolve into a forward propagating MCS,
which would make wind the main threat by the time it gets here.
There could be up to 1000 J/kg of CAPE to work with, so it could
still be maintaining severe strength. Short range models have been
oscillating with how much of this gets into Colorado, with the
position of the west edge ranging from Sterling to Ogallala.
Enough of a threat to justify the slight risk outlook and fairly
high PoPs in the corner for the late evening and early morning
hours.
A derivative of that forecast is a likely surge of north winds
into the Denver area around sunrise. Whether this is real moist
storm outflow or just a pressure wave associated with the
convection remains to be seen. We could start the day with a few
hours of stratus in the moist outflow.
Main weather maker for Tuesday is another shortwave that looks
better placed with lift passing over our mountains in the
afternoon and plains in the evening. Storms should come a few
hours earlier, though if the stratus is solid in the morning it
could hold the plains activity back for a couple of hours. In this
scenario, the lift might arrive a little too early for much of a
severe threat in Denver with cloud cover taking the edge off of
the instability. CAPEs should be between 500-1000 J/kg with the
higher numbers if we get more sunshine, and also further east on
the plains. Shear will be modest, but could be well-balanced with
the CAPE for what you could call a typical Colorado severe
weather day. Moderate amounts of shear, not a lot of low level
wind support threats of marginal hail and wind gusts. Heavy rain
in the storm cores as well, but everything should be moving fairly
well.
.LONG TERM...(Tuesday night through Monday)
Issued at 308 PM MDT Mon Jul 16 2018
Tuesday night an upper level ridge of high pressure will stretch
from off the coast of California east-southeastward into eastern
Texas. An upper level shortwave riding over the ridge is forecasted
to move across the northeastern corner of colorado with a 50 KT jet
over the northern third of Colorado. At the surface, moist
southeasterly winds will keep dewpoints in the lower 60s across the
far northeastern plains, with forecast soundings showing capes
over 1500 J/KG, plenty of shear and PWs over 1.25 inches.
Therefore would expect a good chance of storms in these areas
through the evening and possibly into the early morning hours with
the potential for locally heavy rainfall, strong winds and hail.
The remainder of the forecast area may only see isolated to
scattered high based showers and storms with light rain and gusty
winds.
Warmer and drier weather is expected Wednesday through Saturday as
the upper level ridge of high pressure builds over the Rocky
Mountain Region. High temperatures on the plains will be in the 90s
each day with possibly a few locations hitting the century mark on
Thursday. By Saturday, the upper ridge may shift far enough eastward
to allow some mid and upper level subtropical moisture to flow into
the forecast area. This may result in a slight uptick of afternoon
and evening showers and storms, mainly across the higher terrain.
The storms should be high based with light rain and gusty winds.
On Sunday, models are hinting at an upper trough moving across the
northern Rockies with an associated weak cold front moving into
northeast Colorado. This would result in slightly cooler
temperatures east of the mountains along with better precipitation
chances across the foothills and adjacent plains. The far
northeastern corner of the state may be too capped to see any
precipitation.
By Monday, models show the upper high retrograding westward into the
southwestern states. This pattern may allow another cold front to
move across northeastern Colorado bringing cooler temperatures to
the plains and isolated to scattered afternoon and evening
showers and storms, mainly to the mountains and foothills south of
Interstate 70.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 127 PM MDT Mon Jul 16 2018
VFR conditions will prevail through Tuesday. There is a chance of
a few hours of MVFR ceilings around 12z Tuesday due to outflow
from thunderstorms that will be well out on the plains. Only
isolated storms are expected this afternoon, with a chance of a
wind shift or two with gusts to 25 knots. Scattered storms are
expected after 21z, with a better chance of wind shifts with gusts
to 30 knots and just a small threat of small hail and brief heavy
rain.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Gimmestad
LONG TERM...Kalina
AVIATION...Gimmestad
Hazardous weather outlook, Jul 16, 10:03 AM MST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Mon Jul 16 2018
COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Mon Jul 16 2018
...CHANCE OF SEVERE STORMS IN NORTHEAST COLORADO TONIGHT...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered thunderstorms will develop this afternoon over the
higher elevations and east slopes of the Front Range. Only
isolated storms are expected elsewhere. These storms will diminish
this evening.
Later this evening and overnight, there is a threat of a couple
severe storms over the northeastern corner of the state. Most of
these storms should stay northeast of a line from Cheyenne to Fort
Morgan and Akron. The main threat is wind gusts in excess of 60
mph, though hail up to an inch in diameter is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms will form in the mountains by mid
afternoon Tuesday, spreading onto the plains in the late afternoon
and evening. A few severe storms may occur over portions of the
northeast plains, with large hail, damaging winds, and heavy rain
the main threats. Wednesday and Thursday look mainly dry over all
the forecast area with above normal temperatures. There will be a
slight chance of late day showers and thunderstorms Friday
through Sunday, mainly over the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
Gimmestad/Kalina
Event by event
3 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Park
- When
- July 16, 6:30 PM MST to 8:30 PM MST
- Where
- Park County, 7.5 mi WSW of Garo Park to 5.1 mi NW of Antero Jct
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.080, -106.030
A brief period of heavy rain produced flash flooding near the Weston Pass burn scar. The flooding impacted Park County Road 22 as well at U.S. Highway 285.
Hail, Douglas
- When
- July 16, 6:32 PM MST
- Where
- Douglas County, 2.96 mi NNE of Parker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -104.750
Hail, Douglas
- When
- July 16, 6:33 PM MST
- Where
- Douglas County, 2.14 mi NNE of Parker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -104.760
Hail, Weld
- When
- July 16, 6:45 PM MST
- Where
- Weld County, 6.36 mi NNW of New Raymer
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -103.840
Thunderstorm Wind, Logan
- When
- July 16, 10:30 PM MST
- Where
- Logan County, 0.69 mi N of Crook
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.860, -102.800
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 16 to 19, 20186 deaths · 1 event
- Heat in Maryland, July 16, 20185 deaths · 3 events
- Heat in Oregon, July 16 to 18, 20182 deaths · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 16 to 17, 2018$464,000 · 52 kt wind · 21 events
- Flash Flooding and Damaging Winds in Georgia, July 16 to 18, 2018$96,000 · 50 kt wind · 9 events
- Flash Flood and Hail in New York, July 16, 2018$33,000 · 52 kt wind · 12 events
- Debris Flow and Flood in Colorado, July 16, 2018$50,000 · 3 events
- Flash Flood and Heavy Rain in Arizona, July 16 to 17, 20183 injured · $16,000 · 2 events
- Flash Flooding and Hail in Nebraska, July 16 to 18, 20182 in hail · 33 events
- Damaging Winds in New York, July 16, 2018$35,000 · 50 kt wind · 5 events
- Flash Flood and Damaging Winds in Missouri, July 16 to 17, 2018$32,000 · 52 kt wind · 5 events
- Flash Flood and Heat in New York, July 16, 201850 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775990, 760366, 760367, 760368, 760369.